Cipro, Levaquin Risk Peripheral Neuropathy

Patients taking a class of antibiotics known as fluoroquinolones, which includes popular drugs Cipro, Levaquin and Avelox, may cause peripheral neuropathy, a form of nerve damage usually affecting the hands or feet. More than 20 million patients had a prescription for an oral fluoroquinolone in 2011.

The drugs are believed to put patients at risk of mitochondrial toxicity, a condition where cell function is disrupted. The result can be nerve damage such as peripheral neuropathy and potentially even neurodegenerative diseases such as Alzheimers or Parkinson’s. Media reports have placed increasing focus on the side effects believed to be associated with these drugs over the past year and the potential insufficiency of any warnings in the marketplace.

The FDA issued a warning about fluoroquinolone drugs that are taken by mouth or by injection in August 2013. The FDA has not yet required the manufacturers to put a black box warning about the side effect on the label . However, the FDA has received a citizen petition sponsored by the chair of the Medication Safety and Efficacy Center of Economic Excellence at the University of South Carolina and is reviewing the merits. In 2008, the FDA put a black box on drug labels in this class warning about the risk of tendinitis and tendon rupture.

Attorneys around the country are starting investigations into the potential liability of the drug manufacturers for nerve damage while taking these antibiotics. For additional information about the potential viability of a lawsuit based on injuries sustained while taking Cipro, Levaquin, or another drug in this class, contact an attorney at McEldrew Young.

Photo Credit.